Who says bald isn't beautiful?
Sunday, February 22, 2015
Chemotherapy 4: A Step Forward and a Step Back
On Thursday Feb. 19 I had my second chemo treatment. Sort of like going to your home-away-from-home. I sat in the waiting room trying to decide which patients were wearing wigs. Only one person had on a bandana. Then a woman sat down opposite me and was coughing. She covered her mouth, but still I cringed. Here are all these people with suppressed immune systems and this is the perfect venue to catch some infection.
Anyway, I get called in and I get a different nurse this time. I really liked the first one, but this one gave me the impression that she would rather be anywhere doing anything than helping us poor chemo patients. When you're on chemo, they give you continuous saline along with the drugs, so you have to go to the bathroom about every 45 minutes. The first time the nurse was very solicitous about helping me get there because with my arthritis I'm not too agile, but this time I'm on my own. So there I am, unplugging myself, climbing out of the recliner, staggering along as I roll the IV stand, trying to get the heavy bathroom door open ... Oh, well, guess it's good for me to be self-sufficient.
This lasted from 9:00 AM until 2:00. By afternoon the whole thing had gotten pretty old. I was actually terminally bored. Then I had just about received all the fluids when THE FIRE ALARM WENT OFF! Yow! A bunch of little lights started flashing on the ceiling and this klaxon-like siren started screaming! I knew it was a fire alarm because the other day when I went for an appointment, the lights were flashing in the hall and there was a fire truck at the main hospital entrance. Then the lights went off and a voice came on: "Code Red all clear -- Code Red all clear."
In the chemo room everybody burst into frenetic activity. Somebody said it was a drill, but of course nobody knows for sure. My original nurse took charge of me, unhooking me from the port, and grabbing my arm, saying, "Can you walk down the stairs?" I said, "I can if I have to! Glad it's not upstairs!" So we headed for the door and about that time the alarms quit and everybody relaxed. Somebody said to me, "I guess that woke you up."
I felt fine on Friday, but now I have to take Neulasta shots, so I went on Friday afternoon and got one. This is supposed to stimulate the growth of white blood cells, which are low in my case. The problem is, it causes bone pain because it affects the bone marrow.
And boy, on Saturday I felt horrible. First, they had insisted on giving me intravenous Zofran, which I am sure constipated me before. And lo and behold! I was constipated immediately after the chemo treatment. I'm going to insist they leave it out next time. So I'm back on the Miralax regimen -- this time I'm not waiting because I definitely do not want to have to take magnesium sulfate again.
Second, the Neulasta does make you ache. Yesterday it was awful -- mostly in my arthritic joints, like the knee, and also in my hands. Also, yesterday I was so fatigued I could hardly move. Kinda makes me mad because I had been feeling really good. Now my appetite has disappeared again, although I still don't have nausea. But food feels funny in your mouth. I noticed that after the first chemo treatment, too.
It's now Sunday, and I do feel better this morning. I'm not aching as much and I'm not so horribly fatigued. Also, the Miralax seems to be kicking in. The evidence that I do feel better is that I felt like writing this blog post.
I had wanted to have scrambled eggs for lunch, and I may still try for that, although it's a lot of work. I'll see how enthusiastic I am for that when the time rolls around.
Very thin now, but still I have some all over my head. I washed it this morning (Sunday) and it came out in clumps, which got tangled up with the hair that was still attached and I looked like I'd stuck my finger in a light socket. I had to untangle it manually and a lot came out. I'll be just as glad when it's all out. I think I might actually be a little better looking than this turkey vulture! My beak isn't as sharp!